Article Text

Download PDFPDF
Heparin-induced thrombocytopaenia
  1. Mark Prince1,
  2. Tim Wenham2
  1. 1 ST4 in Anaesthesia and Intensive Care, Barnsley Hospital NHS Foundation Trust, Barnsley, UK
  2. 2 Consultant in Anaesthesia and Intensive Care, Barnsley Hospital NHS Foundation Trust, Barnsley, UK
  1. Correspondence to Dr Mark Prince, ST4 in Anaesthesia and Intensive Care, Barnsley Hospital NHS Foundation Trust, Barnsley S75 2EP, UK; markprince571{at}gmail.com

Abstract

Heparin-induced thrombocytopaenia (HIT) is a severe and potentially life-threatening adverse drug reaction. Patients become extremely hypercoagulable, and this can lead to life-threatening and limb-threatening thrombosis with a mortality of 5%–10%. HIT is an antibody-mediated process in which platelet activation occurs. Diagnosis requires a high index of suspicion along with a scoring system and laboratory testing. Patients suspected of having HIT must not receive any further heparin or low-molecular weight heparin and must be started on an alternative anticoagulant such as argatroban or danaparoid. Fondaparinux may also be considered but is not licenced for this indication.

  • immunology
  • haematology
  • anticoagulation
View Full Text

Statistics from Altmetric.com

Footnotes

  • Collaborators Joost Van Veen.

  • Contributors The article was written by MP and TW.

  • Funding This research received no specific grant from any funding agency in the public, commercial or not-for-profit sectors.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent Not required.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.